Ryan Yorke, now 21, started taking Paxil after an out-of-the-blue panic attack his freshman year of high school. At first it worked great. But he gained weight and had other problems -- he started acting up in school and failing classes, for example. So after a year, he -- along with his mother and his psychologist -- decided it was time to stop.
Every time he reduced his dose, things got out of control, says his mother, Laurie Yorke, a registered nurse and now an administrator of paxilprogress.org, an antidepressant-withdrawal support site.
After the first big dose drop, Ryan slashed his wrists in front of his mother in the living room. "It was a six-hour psychotic episode. He was quoting Shakespeare and saying he wanted to die," she recalls.
A few weeks later, after more gradual dose changes, Ryan was still so sensitive to light and sound that he taped shut the window shades in his bedroom. His memory and concentration were poor. He dropped out of school and got his GED later, after the withdrawal process was over.
Mental health professionals aren't sure how many people have problems when stopping antidepressant medication. It's not even clear how to define the cluster of withdrawal symptoms people report, or even what causes the effects.
"It's a difficult corner of the field," says Dr. Kenneth Duckworth, medical director of the National Alliance on Mental Illness and psychiatry professor at Harvard Medical School. "It's hard to know whether the person's depression is worsening or if they're having a variation on a discontinuation syndrome."
Knowing what to look out for when you and your doctor start the stopping process (which the medical community terms "antidepressant discontinuation syndrome") can help minimize issues.
All approved antidepressant medications either come with documented discontinuation problems or a manufacturer's warning of the possibility. Typical symptoms can depend on the class of antidepressant.
Drugs that affect serotonin levels -- selective serotonin reuptake inhibitors, or SSRIs, such as Prozac, and serotonin-norepinephrine reuptake inhibitors, or SNRIs, such as Effexor -- can cause dizziness, upset stomach, headache and flu-like symptoms when stopped. Some people also report electric-shock sensations that zap through the body.
Other serotonin-stopping symptoms can mimic those of depression: lethargy, sleep problems, sadness, anxiety and thoughts of suicide.
Tricyclic antidepressants, which were introduced in the 1950s and include Sinequan and Tofranil, can trigger withdrawal symptoms similar to those of SSRIs and SNRIs. But since these drugs work on dopamine as well as serotonin and norepinephrine, stopping them can cause balance problems or Parkinson's-like tremors.
Even more dramatic are problems from quitting the oldest kind of antidepressants: monoamine oxidase inhibitors, or MAO inhibitors. These work on several brain chemicals; withdrawal symptoms include agitation, nightmares, aggression and psychosis.
Many people have no symptoms when they quit taking antidepressants. And any problems are usually mild and short-lived, Duckworth says. But sometimes the effects can be so bad as to require time off work or, rarely, to send people to the emergency room.
Estimates vary as to how often problems will happen. And some of the symptoms that patients report may not in fact be linked to withdrawal from the drug. One clinical trial from 1995 found that 35% of patients taking Paxil had mild to moderate discontinuation symptoms -- but so did 14% of patients who had been taking a placebo.
Symptoms usually appear within three days after a change in dose and disappear after two weeks, says Dr. Christopher Kratovchil, an American Psychiatric Assn. spokesman and psychiatry professor at the University of Nebraska Medical Center. A 1993 study of the SSRI Luvox found that the average number of symptoms shot up within the first few days after a missed dose, peaked during the fifth day and then gradually dwindled over the next week or so.
Doctors can't really predict who will have problems. One study in 2002 found that women were likely to have more severe symptoms, but other studies have found no gender difference. Genetics likely plays a role.
Some drugs get more complaints than others. In a 2006 study of antidepressant-withdrawal calls to a help line in England, about 40% were from people who had problems stopping Paxil, and about 14% were from those quitting Effexor. No other drug accounted for more than 10% of calls.
Drugs with more users would be more likely to garner more complaints, of course. So when researchers took into account the relative usage of each of the drugs, Paxil and Effexor fell to fifth and ninth place on the complaints list. The top three spots all went to MAO inhibitors.
The biology behind symptoms is unclear. Antidepressants boost levels of brain chemicals such as serotonin and dopamine, but they also dampen the system that transports these chemicals, researchers believe. When there's suddenly less drug in the brain, it takes time for the system to pick itself up again. And since these brain chemicals control more than just mood (they also influence digestion, sleep and motor control, for example) withdrawal reactions can be broad.
Faster-metabolized drugs are generally more likely to cause discontinuation symptoms, Kratovchil says. The shorter a drug's half-life, the faster it's cleared from your body, and so the more abrupt the change in your brain's chemical system when you don't replenish the medication.
A typical dose of Paxil (which among SSRIs has some of the highest reported rates of discontinuation symptoms) has a half-life of less than a day, for example. The half-life of a typical dose of Prozac is three to six days. For that reason, Prozac has some of the fewest reported problems.
This means that stopping antidepressants cold turkey can be a bad idea, especially for short half-life drugs. A gradual taper gives the brain more time to right itself. "If a plane wants to land in Los Angeles, it's nice to start going down very, very slowly over Denver," Duckworth says. "I make changes gently."
There's no one right way to taper. A schedule for Paxil, for example, may involve stepping down the daily dose from the full amount by 10 milligrams or less a week.
Another option is to switch to a drug in the same class with a longer half-life -- say, from Zoloft to Prozac. That should allow a quicker step-down.
Some patients try exotic regimens to wean themselves even more gradually. They count individual granules from a capsule, use a nail file and a jeweler's scale to measure tablet shavings, or try the "orange juice" strategy. This last trick might involve dissolving a capsule into a measured glass of orange juice every day and drinking 90% of it for the first week, 80% of it during the second week, and so on.
But a small 2008 study suggests that long step-down schedules might not help that much.
In a group of 28 patients taking SSRI and SNRI antidepressants, about half had significant withdrawal symptoms -- no matter whether they had been randomly assigned to three-day or 14-day tapering.
"Every person is unique," Duckworth says. "This needs to be a collaborative effort between patients and doctors."
Read more about antidepressant discontinuation at www.aafp.org/afp/20060801/499.html.
BEGIN TEXT OF INFOBOX
Tips for getting off your meds
"There's an art to stopping," says Dr. Kenneth Duckworth, medical director of the National Alliance on Mental Illness and psychiatry professor at Harvard Medical School.
When coming off antidepressants, make sure you and your doctor:
Choose a good time to start tapering off your medication. Winter might be tough for people who are prone to seasonal affective disorder or sensitive to changes in weather and sunlight.
Stay in close contact (either by phone or e-mail) for the first few weeks after you start tapering, to keep an eye on any developing problems.
Discuss the difference between withdrawal and depression. Withdrawal symptoms usually start soon after you change your dose and then disappear within a few weeks. A depression relapse will typically last longer. Although many of the symptoms are similar, a few are usually found only in withdrawal: dizziness, electric shock sensations, nausea, head rushes and headaches.
Talk about any other conditions you may personally be at risk for, such as stroke or panic attacks, that have similar symptoms to those of tapering.
Talk through your history of starting and stopping antidepressants. If you've had problems in the past, you may also be more likely to have them now.
Agree about what you should do if you get withdrawal symptoms. Clarify whether you should call in or if you have permission, without consulting, to step back up to the previous dose and continue from there.
-- Regina Nuzzo